Illinois, 2005

Flooding in Illinois, February 14 to 15, 2005

February 14 to 15, 2005 · NWS DVN · 2 events in 2 counties and zones

See write up below for Stephenson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up below for Stephenson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 13, 2:58 PM CST, 9 hours 32 minutes earlier.

Area forecast discussion, Feb 13, 2:58 PM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CST SUN FEB 13 2005

.SYNOPSIS...
IMPRESSIVE SURFACE LOW WAS SEEN ON SATELLITE WV IMAGERY CHURNING
NORTHEAST OF KANSAS CITY AT 20Z WITH WIDESPREAD RAIN LIFTING NORTH
IN WARM MOIST CONVEYER BELT ACROSS THE FORECAST AREA. AT MID
LEVELS...TROUGH AXIS WAS FROM NW MO TO EASTERN ND WITH EMBEDDED
CIRCULATIONS OVER EASTERN SD AND NW MO. IFR CONDITIONS WIDESPREAD
WITH RAIN OCCASIONALLY MODERATE AT TIMES AND LOOKING MORE CONVECTIVE
IN NATURE SOUTH OF I-80 THIS AFTERNOON. THIS IS WHERE STRONG UPPER
FORCING AHEAD OF N CENTRAL MO VORT LOBE WAS INTERACTING WITH
ELEVATED SLIGHTLY UNSTABLE LAPSE RATES.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)...SHORT TERM CHALLENGE
CENTERS ON TIMING AND COVERAGE OF PRECIP ASSOCIATED WITH THE LOW
TRACKING THROUGH AREA TONIGHT. RAIN TO CONTINUE WIDESPREAD THIS
EVENING WITH ANOTHER QUARTER INCH OF QPF POSSIBLE SOUTH OF I-80 AS
DECENT QG FORCING CONTINUE OVER AREA AND SURFACE LOW LIFTS TO JUST E
OF QUAD CITIES BY MIDNIGHT. THEN...MOST PRECIP SHOULD BE VERY LIGHT
RAIN OR DRIZZLE OVERNIGHT AS UPPER TROUGH AXIS PASSES THROUGH.
TEMPERATURES SHOULD NOT FALL MUCH UNTIL PRECIP ENDS TOWARD MORNING
AND TRENDED A GRADUAL FALL TOWARD MORNING WITH LOWS CLOSER TO WARMER
GFS MOS VALUES IN MID TO UPPER 30S. MONDAY TO START OUT CLOUDY WITH
BREEZY CONDITIONS IN AFTERNOON AS CLEARING SKIES ALLOWS PARTIAL
MIXING OF 30 TO 35 KT H8 NW FLOW. THIS SHOULD BOOST TEMPERATURES
UPWARD AS OCCURRING IN HIGH PLAINS THIS AFTERNOON...BUT MINUS THE
STRONG COMPRESSIONAL HEATING CONTRIBUTION IN THAT REGION. THUS WENT
CLOSEST TO WARMER GFS GUIDANCE WITH MID 40S TO LOWER 50S. ..SHEETS..

&&

.LONGER TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY) WEATHER PATTERN
BECOMING ACTIVE AS INTENSE BAROCLINIC ZONE TO MOVE INTO AREA LATE
MONDAY NIGHT INTO TUESDAY WITH STRONG LOW LEVEL CONVERGENCE INTO
COLD DOME TO PRODUCE SWATH OF RAIN OVERNIGHT...CHANGING TO SNOW
TUESDAY MORNING AS COLD AIR AND EVAPORATIVE COOLING OCCUR.  HAVE
GONE WITH LIKELY POPS ALONG ROUGH I-80 AND STILL APPEARS A 1-3 INCH
WET SNOW SOME LOCATIONS IN THIS AREA.  HAVE TRIED TO ADJUST TEMPS
FOR CLOUDS AND PRECIPITATION BUT PROBABLY A 10-15 DEGREE GRADIENT
OR MORE FOR HIGHS.  QUIET AND SEASONABLY COLD AS CANADIAN HIGH MOVES
IN. STILL MAY BE A BIT TOO MILD ON MIN TEMPS TO PASS TO LATER SHIFTS.
ALSO WITH LOTS OF COLD AIR ALOFT...SOME FLURRIES POSSIBLE NORTHEAST
SECTIONS WEDNESDAY.  SOME MODERATION FRIDAY WITH CHANCE OF SOME SNOW
AND POSSIBLY RAIN FAR SOUTH WITH NEXT UPSTREAM SHORTWAVE AND CANADIAN
HIGH APPROACH.  THEN THINGS GET INTERESTING INTO THE WEEKEND.

ALL SOLUTIONS STILL SUPPORT A PERIOD OF UNSETTLED WEATHER WEEKEND...
INTO EARLY NEXT WEEK WITH ONE OR MORE DISTURBANCES TO SLIDE ALONG
STRONG BAROCLINIC ZONE ROUGHLY ALONG I-70 WITH MOIST AIR INTO MIDWEST
FOR THREAT OF SNOW...POSSIBLY MIXED WITH SOME RAIN FAR SOUTH. KEPT
POPS AT 30 FOR NOW INTO SUNDAY.  LARGE SCALE PATTERN STILL SUGGEST
SEASONABLY MODERATE TO HEAVY SNOW EVENT MUCH OF MIDWEST 20-22
FEBRUARY AS LOCAL OFFICE STUDIES SUGGESTED LAST WEDNESDAY.  SOME
ROUGH LOCAL CALCULATIONS TODAY SUPPORT SNOW AMOUNTS WELL INTO WARNING
CRITERIA DEPENDING ON MODEL SOLUTION (ECMWF HIGHEST...SWATH OF 8 TO
14 OVER/NEAR AREA). SHOULD GET CLARIFICATION OF EXTENT OF OUR THIS
RISK/AMOUNTS OF SNOW NEXT 48-72 HOURS.

FINAL NOTE...LATEST 12/18Z SUITE OF SOLUTIONS CONTINUE TO SUGGEST
UPPER AIR PATTERN OF STRONG SOUTHERN JET ENDING.  THIS IS IN LINE
WITH DEMISE OF EL NINO AND WOULD ENHANCE A MORE CHANGEABLE WEATHER
PATTERN FOR THE MIDWEST.  IN LINE WITH LATEST LOCAL OFFICE DAY 16-31
FORECAST STUDY...OR A NORMAL LION-LIKE MARCH?  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Feb 13, 5:00 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN FEB 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LIGHT TO MODERATE RAIN WILL CONTINUE OVER THE AREA
TODAY...AND TAPER OFF TO MORE OF A PATCHY LIGHT RAIN AND DRIZZLE
TONIGHT. RAINFALL AMOUNTS WILL GENERALLY RANGE AROUND A HALF INCH
ACROSS MOST OF THE AREA BY LATE TONIGHT...WITH A FEW AREAS
POSSIBLY RECEIVING UP TO SEVEN TENTHS OF AN INCH. WITH THE RECENT
SNOW MELT TAKEN INTO ACCOUNT...THIS AMOUNT OF WIDESPREAD RAINFALL
WILL CAUSE RISES IN SMALL STREAMS AND RIVERS. A FEW RIVERS SUCH AS
THE PECATONICA WHICH ARE ALREADY EXPERIENCING HIGH WATER LEVELS...MAY
BE PUSHED TO BANKFULL OR NEAR FLOOD STAGE.

AS THE RAIN TAPERS OFF THIS EVENING AND OVERNIGHT...AREAS OF DENSE
FOG AND DRIZZLE MAY FORM. THE FOG MAY REDUCE VISIBILITIES TO A
QUARTER MILE OR LESS IN SOME LOCATIONS THIS EVENING. VISIBILITIES
SHOULD IMPROVE AFTER MIDNIGHT AS THE WIND SWITCHES TO THE WEST AND
INCREASES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECONDARY COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND
EARLY TUESDAY...BRINGING A MIX OF RAIN AND SNOW TO THE AREA.  AREAS
ROUGHLY ALONG AND NORTH OF INTERSTATE 80 WILL SEE THE WINTRY MIX
THROUGH NOON ON TUESDAY.  MEANWHILE...AREAS TO THE SOUTHEAST WILL
RECEIVE MAINLY RAIN.  SNOWFALL TOTALS UP TO AN INCH WILL BE POSSIBLE
NORTHWEST OF HIGHWAY 151.

THE NEXT CHANCE FOR ANY SNOW OR RAIN WILL BE NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
February 14, 12:30 AM CST to February 15, 12:45 AM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Flood, McDonough

When
February 14, 12:30 AM CST to February 15, 12:45 AM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.267, -88.233

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439220, 5439221.